Thunderstorm Wind, Weston
- When
- June 19, 8:05 PM MST
- Where
- Weston County, 9.48 mi NW of Clareton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -104.830
The spotter estimated wind gusts at around 60 mph.
A severe thunderstorm developed over southwestern Weston County and produced large hail and wind gusts around 60 mph as it tracked from north of Clareton to east of Rochelle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southwestern Weston County and produced large hail and wind gusts around 60 mph as it tracked from north of Clareton to east of Rochelle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 7:36 PM MST, 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 836 PM MDT Wed Jun 19 2019 .UPDATE... Issued at 836 PM MDT Wed Jun 19 2019 KUDX radar shows showers and thunderstorms moving across northeast WY and southeast MT, and now into western SD. Isolated strong to severe storms have been noted over northeast WY early this evening, as well as over eastern Tripp County late this afternoon. Looks like the activity across southeast MT and northeast WY is consolidating into a large area of rainfall and embedded thunderstorms as it moves into western SD and southwest ND. As it does, activity is gradually weakening, with the severe threat likely to taper off over the next hour or two. However, a strong storm or two will still be possible into the overnight across western SD. Pcpn will move across a good portion of the area overnight, with the more significant rainfall generally across far northeast WY to northwest SD. Cool front will move through overnight, with pcpn ending from west to east across the area. Have updated forecast to adjust POP chances for the latest radar and model trends. && .DISCUSSION...(This Evening Through Wednesday) Issued at 322 PM MDT Wed Jun 19 2019 Current surface analysis shows low pressure over northeast MT, with warm front extending southeast into western SD. Cold front extends south-southwest from the low into western WY. Upper level analysis shows one shortwave trough now over central into eastern SD, with another shortwave across central MT and northwest WY ahead of upper low sliding southeast into the northern Rockies. KUDX radar shows a few showers and storms across central SD on the back side of the shortwave to the east and a couple of showers recently developing over the east slopes of the Black Hills. Regional radars show showers and storms starting to develop over northwest WY and south central MT ahead of that system. Skies are mostly sunny to partly cloudy with temps in the mid 60s to mid 70s. Unsettled weather at times will continue over the next few days as the upper low moves slowly through the northern Rockies and eventually into south central Canada this weekend. Shortwave to the west will bring increasing chances for showers and storms from west to east late today and especially tonight. Isolated strong to severe storms are a possibility late today into this evening, mainly across northeast WY into the Black Hills area, as shear increases ahead of the approaching cold front and lapse rates remain favorable into the early evening. MLCAPE values are not very impressive, 500 to 1000 j/kg, late this afternoon and early evening. Activity will likely consolidate into a larger area of rainfall and embedded thunder that will track across the northern half of SD overnight. Rainfall and cold front will exit eastern areas early Thursday, with relatively nice weather again through much of the day. Highs will be in the upper 60s and 70s with breezy northwest winds at times in the usual areas of northwest and west central SD in the morning. The next shortwave will move northeast into the area late in the day and Thursday night, with more showers and a few storms. Better instability gets pushed south and east of the region with the cold front, so the threat for severe storms looks relatively low at this point. Upper low will track from eastern MT into south central Canada Friday through Saturday. Isolated to scattered showers are expected each day, though many areas could stay dry on the southeast side of the system. Temperatures will be on the cool side, with highs in the 60s and lower 70s Friday through Sunday. A secondary system will likely develop to the southwest of the region on Saturday and track east across the Plains during the second half of the weekend. The exact track of the system is uncertain right now, but the better chances for showers and a few storms will likely be across southern portions of the forecast area on Sunday. A warmer and drier pattern is expected to develop during the first half of next week as weak ridging builds behind the exiting system and low pressure hangs along the Pacific NW coast. Highs should reach into the 80s across much of the plains by the middle of the week. Thunderstorm activity should mostly be on the isolated side, though the risk for strong to severe storms should increase some with the warmer temps and increased instability. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 534 PM MDT Wed Jun 19 2019 Scattered to numerous showers and thunderstorms will move across much of the area tonight, especially from far northeast WY to the Black Hills and northwest SD. Isolated strong to severe thunderstorms are expected through early evening with hail and gusty winds. Local MVFR conditions are possible. Activity will exit the area from west to east overnight and early Thursday. Isolated showers and storms are possible again Thursday afternoon, especially across the Black Hills area. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...26 DISCUSSION...26 AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 833 AM MDT Wed Jun 19 2019 SDZ012-024>026-028>031-072>074-WYZ054-056-057-071-201300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Western Crook-Wyoming Black Hills-Northeastern Crook- 833 AM MDT Wed Jun 19 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected across the area, mainly this evening. There is a slight risk of severe thunderstorms with hail and damaging winds. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a daily chance for thunderstorms through the end of the week into the weekend. There is a marginal risk of severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-027-032-041>044-046-047-049-WYZ055-058-201300- Harding-Perkins-Northern Meade Co Plains-Ziebach- Southern Foot Hills-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Southern Campbell-Weston- 833 AM MDT Wed Jun 19 2019 /933 AM CDT Wed Jun 19 2019/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected across the area this today and tonight. There is a marginal risk of severe thunderstorms with hail and damaging winds. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a daily chance for thunderstorms through the end of the week into the weekend. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
659 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 15 SSW WRIGHT 43.55N 105.62W
06/19/2019 E1.00 INCH CAMPBELL WY PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 8 N DOWNTOWN GILLETTE 44.41N 105.50W
06/19/2019 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
740 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 7 NNE DOWNTOWN GILLETTE 44.39N 105.46W
06/19/2019 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
828 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST 5 N MOORCROFT 44.34N 104.95W
06/19/2019 E60 MPH CROOK WY PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST PINE HAVEN 44.35N 104.80W
06/19/2019 M50 MPH CROOK WY TRAINED SPOTTER
&&
MESpecial Weather Statement National Weather Service Rapid City SD 833 PM MDT Wed Jun 19 2019 WYZ055-058-200245- Weston WY-Southern Campbell WY- 833 PM MDT Wed Jun 19 2019 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND WEST CENTRAL WESTON COUNTIES... At 832 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Reno Junction, or 18 miles northeast of Wright, moving east at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Campbell and west central Weston Counties, east of Wright. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4381 10538 4400 10530 4400 10490 4374 10499 TIME...MOT...LOC 0232Z 274DEG 47KT 4391 10521 JC
The Rapid City radar (KUDX), 164 km away, was scanning. The volume nearest the first event began at 03:03 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The spotter estimated wind gusts at around 60 mph.
The observer estimated wind gusts at around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821082, 821087, 821091.